Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 136, NWS Aberdeen, SD

August 3, 2004Dewey County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 2004, 4:00 AM MDT for Dewey County, Stanley County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2004, 4:00 AM MDT (10:00 UTC)
Expired
Aug 3, 2004, 4:45 AM MDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Dewey County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 177 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 2:00 AM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 10.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:45 AM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 3, 2:45 AM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
345 AM CDT TUE AUG 3 2004

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
FORECAST CHALLENGE WILL BE TIMING THE END OF MORNING CONVECTION AND
WHEN NEXT ROUND BEGINS TODAY. TRICKY TEMP FORECAST AS WELL.

MORNING MCS/MINI-BOW ECHO NOW APPROACHING WESTERN CWA FRINGE. THIS
CLUSTER OF STORMS SHOULD CONTINUE TO PROPAGATE ALONG STATIONARY
BOUNDARY DRAPED ACROSS WESTERN SODAK SEWD INTO NORTHEAST NE...WHERE
BEST POOLING OF LOW LEVEL MOISTURE AND MID-LEVEL INSTABILITY RESIDE.
SVR T-STORM WATCH NUMBER 693 IN EFFECT UNTIL 8 AM CDT FOR CENTRAL/SC
SODAK.

THOUGHTS SURROUNDING DAY 1 TEMP FORECAST MAINLY CONCERNED WITH
CONVECTIVE DEBRIS CLOUDINESS AND COOL OUTFLOW BOUNDARY LAYER
INHIBITING REALIZATION OF A FULLY-MIXED/FULL INSOLATION DAY. KNOCKED
SEVERAL DEGREES OFF OF 850HPA PROGGED MAX T ACROSS NW CWA AS A
RESULT. ALSO...GFS AND ETA 00Z RUNS COMING IN MUCH COOLER FOR DAY 2
AND DAY 3 WITH 850HPA THERMAL PROGS COOLING INTO +10 TO +15C
RANGE...WHICH WOULD READ AS LOWER 70S FOR HIGHS. MET GUIDANCE
SUPPORTING THAT IDEA...BUT OPTED TO ONLY SHAVE ABOUT A CATEGORY OF
TEMPERATURE OFF OF MAX T GRID. TEMPS MAY STILL NEED TO BE KNOCKED
DOWN SOME MORE.

S/WS ABOUND ACROSS INTERMOUNTAIN WEST AND NORTHERN PLAINS THIS
MORNING THROUGH LATE THIS EVENING. NEXT S/W OF CONCERN LIFTING INTO
MT IN SW FLOW ALOFT...AND SHOULD BE SLAMMING INTO CWA JUST ABOUT OR
SHORTLY AFTER PEAK HEATING TODAY. LOW LEVELS ON ENERLY FLOW SLOW TO
DRY OUT TODAY...SO ONE MORE DECENT SHOT FOR MEASURABLE PRECIP...WITH
FOCUS TONIGHT BEING SHIFTED APPX 100 MILES EAST OF WHERE PRECIP IS
FALLING THIS MORNING...AS PER GFS AND ETA PROGGED MID-LEVEL LIFT AND
UPPER LEVEL JET SUPPORT. NUMEROUS OUTFLOW BOUNDARIES NOTED ON
REGIONAL 88DS...SO ONE WOULD THINK THE LOW LEVEL FOCUS MECHANISMS
WILL BE HANGING AROUND TO INITIATE TS AGAIN BY LATE THIS AFTERNOON.
BY 12Z WEDNESDAY...MAJORLY DRIED OUT LOW LEVELS COMBINED WITH
STABILIZING AFFECT OF COOLER AIR IN SFC TO 700HPA LAYER SHOULD SPELL
AN END TO PRECIP POTENTIAL THROUGH THE REMAINDER OF SHORT TERM...AS
CANADIAN SFC HIGH STILL PROGGED TO SET UP CAMP ACROSS CWA.

.LONG TERM...FRIDAY THROUGH MONDAY
FEW CHANGES TO THE MEDIUM RANGE.  FRIDAY MORNING OPENS WITH A LEE
SIDE UPPER TROUGH AND AN OLD LOW OVER THE EASTERN UNITED STATES.
SURFACE FLOW FROM THE SOUTH AND A GRADUAL H5 HEIGHT RISE WILL ALLOW
AIR TO BECOME MORE UNSTABLE.  WENT ALONG WITH CHANCE OF
THUNDERSTORMS FRIDAY NIGHT AND SATURDAY MORNING.  ANOTHER CHANCE
SATURDAY AFTERNOON AS COLD FRONT ASSOCIATED WITH H5 LOW MOVING
THROUGH THE RIDGE SATURDAY.  CHANCE OF THUNDERSTORMS WILL LAST INTO
SUNDAY MORNING AS COLD FRONT PASSES.  UPPER RIDGE THEN TRIES TO
REESTABLISH BUT AT TIMES MORE RESEMBLES FAST WESTERLY PATTERN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

DORN/KEEFE
Hazardous weather outlook, Aug 2, 4:11 AM MDT, 23 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
511 AM CDT MON AUG 2 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031001-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
511 AM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT.
THE FIRST THREAT WILL BE EARLY THIS MORNING IN THE EAST. THIS
AFTERNOON...AN UPPER LEVEL DISTURBANCE WILL MOVE INTO WESTERN SOUTH
DAKOTA...ENHANCING CONVECTIVE DEVELOPMENT IN WESTERN AND CENTRAL
SOUTH DAKOTA. THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE STATE
OVERNIGHT...REACHING MINNESOTA BY LATE TONIGHT. THE MAIN THREATS WITH
STORMS TODAY AND TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KNUTSVIG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:38 PM MDTSevere Thunderstorm WarningABRBuffalo, Lyman67 min
Aug 2, 10:34 PM MDTSevere Thunderstorm WarningABRLyman56 min
Aug 3, 4:43 AM MDTSevere Thunderstorm WarningABRDewey, Stanley, Sully62 min
Aug 3, 5:02 AM MDTSevere Thunderstorm WarningABRDewey, Hughes, Stanley, Sully58 min
Aug 3, 5:59 AM MDTSevere Thunderstorm WarningABRHughes, Sully46 min
Aug 3, 6:19 AM MDTSevere Thunderstorm WarningABRHughes, Sully26 min
Aug 3, 6:36 AM MDTSevere Thunderstorm WarningABRHyde24 min
Aug 3, 7:02 AM MDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde58 min
Aug 3, 7:59 AM MDTSevere Thunderstorm WarningABRBuffalo16 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.